Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 9, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at May 27, 2005, 6:37 PM MST for Pima County, Pinal County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2005, 6:37 PM MST (01:37 UTC)
- Expired
- May 27, 2005, 7:20 PM MST
- In force
- 43 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 75 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3435 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 280138 SVRTWC AZC019-021-280215- /O.NEW.KTWC.SV.W.0009.050528T0137Z-050528T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 637 PM MST FRI MAY 27 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PIMA COUNTY IN ARIZONA SOUTH CENTRAL PINAL COUNTY IN ARIZONA * UNTIL 715 PM MST * AT 629 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF ELOY...OR ABOUT 22 MILES SOUTH OF CASA GRANDE... AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELOY AT 650 PM MST RURAL NORTHERN PIMA COUNTY AT 710 PM MST IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3275 11151 3276 11192 3241 11192 3241 11152 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 280159 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 659 PM MST FRI MAY 27 2005 AZC019-021-280215- /O.CON.KTWC.SV.W.0009.000000T0000Z-050528T0215Z/ PINAL AZ-PIMA AZ- 659 PM MST FRI MAY 27 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM MST FOR NORTH CENTRAL PIMA AND SOUTH CENTRAL PINAL COUNTIES... AT 651 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF FRIENDLY CORNERS...OR ABOUT 22 MILES NORTH OF QUEENS WELL...MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHWEST OF FRIENDLY CORNERS BY 715 PM MST LAT...LON 3275 11151 3276 11192 3241 11192 3241 11152 $$ WEATHER.GOV/TUCSON CS
000 WWUS55 KTWC 280220 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 718 PM MST FRI MAY 27 2005 AZC019-021-280228- /O.EXP.KTWC.SV.W.0009.000000T0000Z-050528T0215Z/ PINAL AZ-PIMA AZ- 718 PM MST FRI MAY 27 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA AND SOUTH CENTRAL PINAL COUNTIES EXPIRED AT 715 PM MST... THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LEVELS...BUT WILL STILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS AND DANGEROUS LIGHTNING. LAT...LON 3275 11151 3276 11192 3241 11192 3241 11152 $$ WEATHER.GOV/TUCSON CS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:30 PM MST, 4 hours 7 minutes earlier.
Area forecast discussion, May 27, 2:30 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST FRI MAY 27 2005 .SYNOPSIS...INCREASED MOISTURE FROM THE SOUTH AND INSTABILITY WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY FOR AREAS EAST AND SOUTH TUCSON. COOLING TREND ALSO EXPECTED AS HIGH PRESSURE CONTINUES TO WEAKEN OVER THE REGION. AN IMPULSE MOVING IN FROM BAJA AND ADDITIONAL MOISTURE WILL LEAD TO AN INCREASE IN THE CHANCE OF THUNDERSTORMS OVER THE WEEKEND WITH TEMPERATURES BELOW SEASONAL AVERAGES FOR THE FIRST TIME IN WEEKS. DRY AND HOTTER AGAIN AS A RIDGE BUILDS IN FROM THE WEST THE SECOND HALF OF THE NEW WEEK. && .DISCUSSION...SURFACE HEATING IS OBVIOUSLY A HUGE FACTOR IN THE DEVELOPMENT OF THUNDERSTORMS TODAY. SINCE THE CLOUD COVER LIMITS SURFACE HEATING AND IT ULTIMATELY LIMITS THUNDERSTORM POTENTIAL. THUS FAR TEMPERATURES HAVE BEEN STRUGGLING...PARTICULARLY SOUTH OF TUCSON NEAR DOUGLAS AND NOGALES. DOUGLAS IS CURRENTLY 11F DEG COOLER THAN YESTERDAY AT 19Z AND NOGALES IS 10F DEG COOLER. ALTHOUGH THUNDERSTORMS ARE DEVELOPING OVER COCHISE AND GREENLEE COUNTIES...NOT NEARLY AT THE SEVERE CRITERIA LEVEL THAT WAS ANTICIPATED DUE TO THE CLOUD COVER. KEMX RADAR INDICATING RELATIVELY WEAK ECHOES OF 35 TO 40DBZ OVER MUCH OF COCHISE COUNTY AND GREENLEE COUNTY. THE STORMS OVER THE WHITE MOUNTAINS ARE SLOWLY MOVING SOUTHWEST TOWARD SAFFORD. THE MORE LIGHTNING STRIKES APPEARS TO BE ASSOCIATED THE CLUSTER OF STORMS DEVELOPING OVER THE WHITE MOUNTAINS AND EXTENDING INTO NEW MEXICO AS WELL. WILL CONTINUE WITH THE SCATTERED SHOWERS AND THUNDERSTORMS BUT THE THREAT IS NOT AS HIGH. DECIDED TO ISSUE A PUBLIC INFORMATION STATEMENT FOR TODAY AND SATURDAY MAY 28TH ABOUT THE POTENTIAL FOR A FEW LOCATION BREAKING RECORD MAXIMUM RAINFALL. OF COURSE IT IS DIFFICULT TO PIN POINT EXACT LOCATIONS AND AMOUNTS...THUS DECIDED TO JUST MENTION ALL THE RECORDS FOR TODAY AND SATURDAY. DO NOT EXPECT TO BREAK THE RECORDS FOR TUCSON TOMORROW WITH 0.89 INCHES SET IN 1943 OR CLIFTON 1.24 INCHES...BUT THOUGH WOULD JUST MENTION THE RAINFALL AMOUNTS. FOR ADDITIONAL CLIMATE INFORMATION REGARDING RECORD RAINFALL AMOUNTS FOR OTHER SITES ACROSS SOUTHEAST ARIZONA...REFER TO PUBLIC INFORMATION STATEMENT/AWIPS HEADER PHXPNSTWC/WMO HEADER NOUS45 KTWC. WEAK IMPULSE EXPECTED TO MOVE NORTH ACROSS ARIZONA ON SATURDAY INTO SUNDAY...BRINGING INCREASED PROBABILITY OF PRECIPITATION FOR THE ENTIRE CWA. EXPECTING MORE THUNDERSTORM ACTIVITY TOMORROW THAN WHAT HAS BEEN SEEN SO FAR TODAY. HOWEVER...AGAIN IT WILL DEPEND ON HOW EXTENSIVE THE CLOUD COVER IS OVERNIGHT AND LINGERING INTO SATURDAY. ON THE OTHER HAND...WE SHOULD GET ADDITIONAL DYNAMICS FROM THE UPPER LEVEL FEATURE AND NOT RELYING ON SURFACE HEATING ALONE. GFS CONTINUES TO SHOW AN UPPER LEVEL LOW SLIDING DOWN ACROSS THE GREAT BASIN AREA...BRUSHING ACROSS NORTHERN ARIZONA. ALTHOUGH IT WILL BRING COOLER TEMPERATURES THAN THE EXPERIENCED OVER THE PAST TWO WEEKS...DO NOT EXPECT ANY PRECIPITATION. && .FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON THROUGH THE EARLY EVENING DUE TO THE INCREASED MOISTURE AND INSTABILITY...MAINLY FOR AREAS EAST AND SOUTH OF TUCSON. INCREASING MOISTURE WILL LEAD TO A BETTER CHANCE OF THUNDERSTORMS OVER THE WEEKEND...WITH A STRONG INCREASE IN RH TRENDS. ISOLATED DRY LIGHTNING ON THE PERIPHERY OF STORMS ALONG WITH GUSTY WINDS FROM DOWNBURSTS AND OUTFLOWS A CONCERN. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && MG WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:33 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 49 min |
| May 28, 4:23 PM MST | Flash Flood Warning | TWC | Graham | 7 min |
| May 28, 4:37 PM MST | Severe Thunderstorm Warning | TWC | Pima | 53 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.